Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 30, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Nov 23, 2009, 4:01 PM CST for 8 counties in Kansas. It took effect at Nov 23, 2009, 9:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2009, 4:01 PM CST (22:01 UTC)
- In effect from
- Nov 23, 2009, 9:00 PM CST
- Expired
- Nov 24, 2009, 3:24 AM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 232201 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 401 PM CST MON NOV 23 2009 KSZ047>051-067-082-091-240615- /O.NEW.KICT.WI.Y.0030.091124T0300Z-091124T1200Z/ BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA... LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER 401 PM CST MON NOV 23 2009 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY. NORTHWEST WINDS SUSTAINED NEAR 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED TO DEVELOP THIS EVENING AND SPREAD EAST DURING THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HOWERTON
2 follow-up statements
000 WWUS73 KICT 240353 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 953 PM CST MON NOV 23 2009 KSZ047>051-067-082-091-241200- /O.CON.KICT.WI.Y.0030.000000T0000Z-091124T1200Z/ BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA... LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER 953 PM CST MON NOV 23 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. NORTHWEST WINDS SUSTAINED NEAR 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JAKUB
000 WWUS73 KICT 240924 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 324 AM CST TUE NOV 24 2009 KSZ047>051-067-082-091-241030- /O.CAN.KICT.WI.Y.0030.000000T0000Z-091124T1200Z/ BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA... LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER 324 AM CST TUE NOV 24 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. NORTHWESTERLY WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS EARLY THIS MORNING. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ JMC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 23, 3:32 PM CST, 29 minutes earlier.
Area forecast discussion, Nov 23, 3:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CST MON NOV 23 2009 .DISCUSSION... TONIGHT: VERY DIFFICULT FORECAST WITH MULTIPLE HEADLINES. LOCAL WRF SIMILAR TO GLOBAL FORECAST SYSTEM MODEL BUT WITH WHAT APPEARS TO BE A BIT BETTER LOW LEVEL THERMAL STRUCTURE. VERY RESPECTABLE WAVE TAKING SHAPE TO THE WEST WHICH WILL JUST GRAZE NORTHERN SECTIONS OVERNIGHT. 1200 UTC RAOBS WERE EXCEEDINGLY DRY BELOW 500MB AT AMA/OUN/FORWARD BUT REGIONAL RADAR SUGGEST LIFT HAS BEEN SUFFICIENT TO OVERCOME THIS. BELIEVE BULK OF PRECIPITATION WILL BE VERY CLOSELY TIED TO THE BEST LIFT. WRF SUGGEST THIS WILL MOVE INTO WESTERN SECTIONS AROUND 02-03 UTC AND TRACK ACROSS MAINLY CENTRAL KS DURING THE NIGHT. LAPSE RATES IN THE SNOW GROWTH ZONE ARE A BIT BETTER /LESS STABLE/ THAN THE MOIST ADIABATIC LAPSE RATE. ANTICIPATE POTENTIAL FOR MEDIUM TO LARGE FLAKES...BUT ONSET MAY BE SLIGHTLY RETARDED FROM EVAPORATION. COMBO OF PRECIPITATION RATE AND DRY AIR SHOULD WET BULB TEMPERATURES CLOSE TO FREEZING IN THE FAR NORTHWEST. WITH WRF/NESTED GRID MODEL CRANKING OUT OVER HALF INCH OF LIQUID...EVEN ACCOUNTING FOR MELTING AND EVAPORATION...COULD STILL SQUEEZE OUT LOW END ADVISORY FOR RAPID ACCUMULATION OF LARGE/WET FLAKES. AND ALL MODELS SHOW SUFFICIENT SURFACE PRESSURE GRADIENT TO HIT WIND ADVISORY CRITERIA. GIVEN UNCERTAINTY OF BOTH EXTENT AND DURATION OF WINDS/SNOW WILL PLAY AREAS CONSERVATIVELY FOR NOW AND ALLOW EVENING SHIFT TO ADJUST AS NEEDED. NOT AS SURE ABOUT PRECIPITATION WILL SPREAD MUCH SOUTH/EAST OF ICT GIVEN DRY AIR BUT WILL SPREAD MINIMAL CHANCE FOR CONSISTENCY FOR NOW. TUE-WED: WIND ADVISORY MAY NEED TO BE EXTENDED FOR THE MORNING...BUT WILL LEAVE THAT FOR OVERNIGHT SHIFT. OTHERWISE COOLER AND DRIER AIR SHOULD PUSH INTO THE AREA. THU-MON: FOR THE FIRST TWO DAYS...RIDGE AXIS WILL KEEP TEMPERATURES IN CHECK WITH GRADIENT WARMING TREND AS RETURN FLOW DEVELOPS. THINGS BECOME A BIT MORE PROBLEMATIC INTO THE WEEKEND. THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL HAS BEEN THE MOST CONSISTENT WITH UPPER PATTERN...HOWEVER SOME TIMING ISSUES WITH SURFACE FRONT. THIS WILL IMPACT AMOUNT OF MOISTURE RETURN AND LOCATION OF PRECIPITATION...IF ANY. APPEARS THERE COULD BE A TOKEN SLIGHT CHANCE OF PRECIPITATION IN EXTREME SOUTHEAST KS VERY LATE SAT NIGHT AND SUN MORNING. TIMING COULD PUSH THIS EITHER WAY...BUT FOR NOW LIMITED THREAT TO THE MOST LIKELY TIME OF 06-18 UTC SUN. COOLER AIR SHOULD SPILL INTO THE AREA ON MON. LATEST RUNS HAVE TRENDED SIGNFICANTLY COOLER...BUT FOR NOW JUST STARTED THE DOWNHILL SLIDE GIVEN THE UNCERTAINTY. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERN CONTINUES TO BE PESKY DENSE FOG (LIFR) IN CENTRAL KS AT LEAST FOR THE NEXT COUPLE OF HOURS. DECOUPLED MOIST BOUNDARY LAYER HAS LED TO WIDESPREAD DENSE FOG IN CNTRL KS. EXPECT THIS FOG TO BURN OFF RATHER RAPIDLY BY AROUND 19-20Z AS CYCLOGENESIS INCREASES THE WIND SPEEDS ACROSS CENTRAL KS...WHICH WILL HELP MIX OUT AND BURN OFF THE FOG. THIS DEVELOPING STORM SYSTEM WILL RAPIDLY DEEPEN ACROSS FORECAST AREA AFTER 00Z/TUE...WHICH WILL LEAD TO VCSH DEVELOPING ACROSS THE AREA...AS A FAIRLY POTENT COLD FRONT GETS DRAGGED ACROSS THE AREA. MID LEVEL TEMPS ON THE NORTH SIDE OF THIS SYSTEM COULD ALSO LEAD TO SOME SNOW MIXING IN WITH RAIN NEAR THE KRSL AND KSLN TAF SITES FOR A FEW HOURS BETWEEN 03-06Z/TUE. SO WILL INCLUDE THIS MENTION AS WELL. THIS SYSTEM WILL ALSO LEAD TO MVFR CEILINGS ACROSS THE AREA AND WIND SHIFT TO THE NW. WINDS COULD BECOME RATHER GUSTY AS THIS SYSTEM MOVES TO EAST WITH SOME GUSTS TO 30 KTS POSSIBLE ACROSS CENTRAL KS ON THE BACKSIDE OF THE SURFACE LOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 40 51 32 52 / 20 10 0 0 HUTCHINSON 38 50 30 51 / 60 20 0 0 NEWTON 38 49 29 50 / 40 20 0 0 ELDORADO 39 50 31 51 / 20 20 0 0 WINFIELD-KWLD 41 52 31 53 / 20 0 0 0 RUSSELL 34 48 27 49 / 80 20 0 0 GREAT BEND 34 48 27 50 / 80 10 0 0 SALINA 38 50 32 51 / 80 30 0 0 MCPHERSON 38 50 30 50 / 70 20 0 0 COFFEYVILLE 43 53 35 55 / 20 10 0 0 CHANUTE 40 51 34 52 / 20 20 10 0 IOLA 39 51 34 51 / 20 20 10 0 PARSONS-KPPF 42 52 33 53 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY FOR KSZ047>051-067-082-091. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY FOR KSZ032-033. &&
Hazardous weather outlook, Nov 23, 1:51 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 151 PM CST MON NOV 23 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 151 PM CST MON NOV 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TONIGHT OVER AREAS ALONG AND EAST OF A LINE FROM LINCOLN...TO SALINA...TO EUREKA...TO COFFEYVILLE LINE AS A COLD FRONT SURGES SOUTHEAST ACROSS KANSAS. HOWEVER THE THUNDERSTORMS WILL BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH FIRE DANGER IS POSSIBLE OVER CENTRAL AND SOUTH-CENTRAL KANSAS TUESDAY AFTERNOON...AND OVER PRIMARILY CENTRAL KANSAS WEDNESDAY AND SATURDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 8:24 PM CST | Dense Fog Advisory | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 18 hr |
| Nov 23, 3:58 PM CST | Winter Weather Advisory | ICT | Lincoln, Russell | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.